6 posts in this topic
Has anyone looked into using Huperzine A as an adjunct to HPPD treatment?
It is an acetylcholinesterase inhibitor (and as such prevents the breakdown of acethylcholine, thus increasing the available acetylcholine). Just as importantly, it is an NMDA antagonist, a class of drugs which have been shown to reduce benzodiazepine dependence, including tolerance and withdrawal symptom severity, something I'm sure would benefit many HPPD'ers.
Note that some NMDA antagonists are well-known dissociatives (such as Ketamine, PCP and DXM), but from what I can gather, it is entirely possible to reap the benefits of NMDA antagonism without experiencing psychotropic effects (please bear in mindt that the three examples mentioned are not purely NMDA antagonists, but have more complex pharmacodynamics, with affinities for several different receptor systems which may all contribute to their unwanted psychotropic effects).
I've collected a few articles on the effect of NMDA antagonists on benzodiazepine dependence, and highlighted some bits pertaining to NMDA antagonist treatment of benzodiazepine dependence in blue. I've also highlighted a few sentences pertaining to treatment of benzodiazepine dependence with AMPA antagonists in red - another area worth investigating further.
Effect of NMDA antagonists on rapid tolerance to benzodiazepines
We have reexamined the effect of NMDA antagonists [(+)MK-801 and ketamine] on rapid tolerance to chlordiazepoxide. (+)MK-801 and ketamine blocked the development of rapid tolerance to chlordiazepoxide, but this effect was dependent on the dose ratio of the NMDA antagonist to that of the benzodiazepine used to produce rapid tolerance. Furthermore, NMDA antagonists blocked both learned and unlearned tolerance to chlordiazepoxide. It appears that in addition to impairment of memory and learning, NMDA antagonists may also influence some other mechanism involved in the production of drug-tolerance.
The NMDA receptor competitive antagonist CPP modulates benzodiazepine tolerance and discontinuation
Benzodiazepine discontinuation is characterized by a syndrome of increased activity and reduced seizure threshold that is similar to effects mediated by the glutamatergic system. To elucidate the involvement of the glutamatergic system in benzodiazepine tolerance and discontinuation, we administered lorazepam, the NMDA antagonist CPP, and the combination of these compounds either concomitantly or consecutively to mice via osmotic pumps and evaluated pentylenetetrazole-induced seizure threshold, open-field activity, and benzodiazepine receptor binding during and after chronic administration. Animals receiving lorazepam alone developed partial tolerance at 7 days and complete tolerance at 14 days to the anticonvulsant effects of lorazepam. This effect was partly attenuated by CPP coadministration with lorazepam. This combination produced only partial tolerance. A reduction in seizure threshold was observed 4 days after discontinuation of lorazepam alone. This effect was abolished by coadministration of CPP with lorazepam and by CPP administration during the withdrawal period. Benzodiazepine binding in most structures examined was significantly reduced at 14 days during chronic lorazepam administration (versus 1 day), and coadministration of CPP did not alter this decrement. After lorazepam discontinuation, binding was increased at 4 and 7 days versus chronically treated animals and versus vehicle within the cerebral cortex. This effect was abolished by coadministration of CPP as well as by CPP administration during the lorazepam withdrawal period. These data support the involvement of the glutamatergic system in benzodiazepine tolerance and discontinuation.
Diazepam dependence prevented by glutamate antagonists
Long-term treatment leads to tolerance to and dependence on benzodiazepines. Abrupt termination of benzodiazepine administration triggers the expression of signs of dependence. Mice withdrawn from chronic treatment with diazepam showed a time-related evolution of anxiety, muscle rigidity, and seizures between days 4 and 21 after treatment discontinuation. A period between withdrawal days 1 and 3 was symptom-free. Surprisingly, during this "silent phase" the susceptibility of mice to alpha-amino-3-hydroxy-5-tert-butyl-4-isoxazolepropionate (ATPA) and kainate seizures and the magnitude of monosynaptic reflexes mediated by non-N-methyl-D-aspartate (NMDA) mechanisms were enhanced. In apparent contrast, the "active phase", between withdrawal days 4 and 21, was characterized by increased susceptibility to NMDA seizures and enhanced magnitude of polysynaptic reflexes, which are NMDA dependent. Treatment of mice with alpha-amino-3-hydroxy-5-methyl-4-isoxazolepropionate (AMPA) antagonists 1-(4-aminophenyl)-4-methyl-7,8-methylenedioxy-5H-2,3-benzodiazepine (GYKI 52466) or 2,3-dihydroxy-6-nitro-7-sulfamoylbenzo(f)quinoxaline but not with the NMDA antagonist 3-[(+/-)-2-carboxypiperazin-4-yl]-propyl-1-phosphonate (CPP) during the silent phase prevented signs of dependence. In contrast, treatment with CPP but not with GYKI 52466 during the active phase prevented the symptoms. The development of tolerance to and dependence on diazepam was prevented by concurrent treatment of mice with CPP but was not prevented by GYKI 52466. These data indicate that NMDA-dependent mechanisms contribute to the development of tolerance to diazepam and to the expression of signs of dependence in mice after termination of long-term treatment with diazepam. Nevertheless, the non-NMDA-mediated silent phase is essential for triggering the symptoms. Therefore, AMPA antagonists may offer a therapeutic approach for preventing dependence on benzodiazepines that is an alternative to NMDA antagonism.
If anyone is interested, I'd be more than willing to upload the full texts of the mentioned articles. Also, speculation (as to mechanisms and whatnot) is most welcome! :-)